Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 202, NWS Dodge City, KS

July 8, 1997Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 1997, 5:16 PM CDT for Lane County, Scott County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1997, 5:16 PM CDT (22:16 UTC)
Expired
Jul 8, 1997, 6:00 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:20 PM CDTHail 1Grigston, KS
Jul 8, 5:23 PM CDTHail 1Grigston, KS
Jul 8, 5:45 PM CDTHail 0.88Amy, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 082216 RRA
SVRDDC
KSC101-171-082300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT TUE JUL 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN LANE COUNTY IN WEST CENTRAL KANSAS
  EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 600 PM CDT
 
* SOME LOCATIONS AFFECTED
  GRIGSTON                             THROUGH 535 PM CDT
  RURAL RESIDENTS OF EASTERN SCOTT AND WESTERN LANE COUNTIES

* AT 509 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN GRIGSTON MOVING EAST AT 5 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

BURKE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:16 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 8, 3:16 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE JUL 8 1997

...MAIN FORECAST CHALLENGE IS CHANCE FOR PRECIP TONIGHT...

SHORT FUSE COMPOSITE SHOWING BEST MOISTURE CONVERGENCE ALONG DEVELOPING
WARM FRONT FROM GARDEN CITY...DODGE CITY AND NORTH AND ALSO TCU ARE
STARTING TO FORM ALONG A WIND SHIFT BOUNDARY PSUEDO-DRYLINE JUST WEST
OF DODGE CITY. CAPES RUNNING ANYWHERE FROM 3000-5000 J/KG...HOWEVER
FAIRLY DECENT CAP OF +3 TO +4 OVER DODGE CITY WITH THE WEAKEST CAP EAST
AND NORTH OF DODGE CITY. CURRENT THINKING IS TO GO WITH THE HIGHEST
POPS MAINLY EAST AND NORTH OF DODGE CITY AS WEAK WARM FRONT SHIFTS
NORTH ALONG WITH CONVERGENCE. WILL CARRY LESSER POPS TOWARD THE
SOUTHWEST AS NUMEROUS AREAS OF CU ARE STARTING TO DEVELOP. WILL GO WITH
AVN/ETA SFC WHICH SHOWS THE BOUNDARY SLOWLY LIFTING NORTH OVERNIGHT.

TOMORROW...AVN WANTS TO KEEP WEAK BOUNDARY OVER THE AREA BUT THINK THIS
BOUNDARY WILL WASH OUT AS STRONGER SOUTHEASTERLY WINDS DEVELOP. WILL
KEEP TEMPS GOING FROM THE 90S ALL AREAS ONCE AGAIN. WILL KEEP A 20 POP
GOING IN THE NORTH WITH SOME WEAK CONVERGENCE UP THERE.

WEDNESDAY NIGHT AND THURSDAY...H5 RIDGE CONTINUES TO BUILD INTO THE
AREA AND WILL CONTINUE WITH TEMPERATURES INTO THE 90S FOR HIGHS AND IN
THE MID 60S AT NIGHT.

BOTH FAN AND FWC GUIDANCE ARE IN AGREEMENT AND SEE NO REASON TO GO
AGAINST THEM.

.DDC...NONE.

DDC 066/092 066/092 068 312
GCK 063/090 065/090 067 312
EHA 065/0 95 064/096 065 211
LBL 065/094 064/094 065 211
HYS 067/089 066/090 067 422
P28 070/097 070/096 070 412

KRUSE

In the hours before

Special weather statement, Jul 8, 11:20 AM CDT, 5 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-090600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT TUE JUL 8 1997

SYNOPSIS:  VERY WARM AND HUMID AIR IS IN PLACE ACROSS SOUTHWEST KANSAS
THIS AFTERNOON. AS TEMPERATURES WARM INTO THE 90S WITH DEWPOINTS FROM
65 TO 70 DEGREES THE ATMOSPHERE WILL BECOME VERY UNSTABLE. A WARM
WARM LAYER OF AIR AT MID-LEVELS WILL HELP TO PUT A LID ON CONVECTION
...HOWEVER BY LATE AFTERNOON THERE MAY BE ENOUGH LOW LEVEL CONVERGENCE
TO BREAK THROUGH THE WARM AIR CAP TO POP OFF A FEW THUNDERSTORMS.
THE BEST CHANCES FOR STRONG THUNDERSTORM DEVELOPMENT WILL BE FROM
COLDWATER TO KINSLEY AND ST JOHN TO THE EAST. THE MAIN THREAT WITH
THESE THUNDERSTORMS IS VERY HEAVY RAINFALL WITH SLOW MOVING STORMS
AND SOME POSSIBLE SMALL HAIL.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING
AS THE STORMS ARE EXPECTED TO BE BELOW SEVERE THRESHOLDS.

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:06 PM CDTSevere Thunderstorm WarningDDCFinney, Lane29 min
Jul 8, 6:18 PM CDTSevere Thunderstorm WarningDDCFord47 min
Jul 8, 6:38 PM CDTSevere Thunderstorm WarningDDCFinney47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.